Alert archive / New Hampshire / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jun 30, 2013, 5:32 PM EDT for Grafton County, Merrimack County, Sullivan County, New Hampshire. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2013, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 30, 2013, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grafton County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Burlington radar (KCXX), 142 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:35 PM EDT | FLASH FLOOD | Claremont, NH | 8 ROADS WASHED OUT IN CLAREMONT. |
| Jun 30, 7:00 PM EDT | FLASH FLOOD | 3 Ssw New London, NH | SEVERAL SMALL STREAMS OVER THERE BANKS NEAR NEW LONDON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180
WGUS51 KGYX 302132
FFWGYX
NHC009-013-019-010030-
/O.NEW.KGYX.FF.W.0008.130630T2132Z-130701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT SUN JUN 30 2013
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE...
NORTHWESTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...
SOUTHWESTERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...
* UNTIL 830 PM EDT
* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
LONDON...GRAFTON AND DANBURY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4350 7239 4357 7218 4355 7183 4336 7190
4320 7242
$$
TFH1 follow-up statement
859
WGUS71 KGYX 302210
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
610 PM EDT SUN JUN 30 2013
NHC009-013-019-010030-
/O.CON.KGYX.FF.W.0008.000000T0000Z-130701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NH-MERRIMACK NH-GRAFTON NH-
610 PM EDT SUN JUN 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
EXTREME SOUTHWESTERN GRAFTON...NORTHWESTERN MERRIMACK AND SULLIVAN
COUNTIES...
AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. LOCAL SPOTTERS HAVE REPORTED BETWEEN 2 AND 3 INCHES OF RAIN
CLAREMONT POLICE HAVE REPORTED 8 ROAD WASHOUTS AT THIS TIME.
THE RAIN IS BEGINNING TO ABATE IN CLAREMONT WITH THE HEAVIEST RAIN
NOW LOCATED NEAR CROYDON... SPRINGFIELD AND NEW LONDON.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANBURY.
LAT...LON 4350 7239 4357 7218 4355 7183 4336 7190
4320 7242
$$
TFHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:34 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 30, 3:34 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT SUN JUN 30 2013
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND THROUGH TUESDAY. THE FRONT WILL GRADUALLY
WASH OUT ON WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE
SOUTHEAST. HIGH PRESSURE WILL REMAIN NEARLY STATIONARY OFF THE MID
ATLANTIC COAST THURSDAY THROUGH SATURDAY WITH HOT AND HUMID AIR
MOVING INTO THE AREA.
&&
.NEAR TERM /TONIGHT/...
ANOTHER DAY OF STRONG HEATING AND HIGH MOISTURE WILL LEAD TO MORE
SCATTERED TSTMS INTO THIS EVENING ACROSS MAINLY SOUTHWEST AREAS.
WEAK IMPULSE ACROSS OHIO/WESTERN PENNSYLVANIA WILL LEAD TO
WIDESPREAD CONVECTION ACROSS THE NORTHERN MID ATLANTIC. SCATTERED
DIURNAL CONVECTION WILL CONTINUE TO PERCOLATE NEAR THE HIGH
TERRAIN THRU THIS EVENING. IN ADDITION...STORMS FROM THE MID
ATLANTIC WILL DRIFT NE INTO SOUTHWESTERN ZONES THIS EVENING. A FEW
OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS OR SMALL
HAIL...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. CONVECTION
SHOULD WANE WITH LOSS OF DAYTIME HEATING.
MARINE FOG/STRATUS WILL WORK BACK INTO MID COAST NORTH OF PORTLAND.
EXPECT PATCHY DENSE FOG AT TIMES. ELSEWHERE GRADUAL DETERIORATION
IS EXPECTED AS VERY HIGH PWAT AIR MASS LIFTS BACK NORTH INTO THE
REGION AGAIN. SOME PATCHY FOG IS POSSIBLE...ALONG WITH INCREASING
CHANCE FOR PCPN FROM SOUTH TO NORTH.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
FOR MONDAY AND MONDAY NIGHT...VERY HIGH PWAT AIR MASS WILL BE IN
PLACE. VALUES WILL BE RUNNING 2 TO 3 STANDARD DEVIATIONS ABOVE
NORMAL...WITH VALUES APPROACHING 2 INCHES. ANY
SHOWERS/THUNDERSTORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL. AXIS
OF HEAVIEST PCPN IS STILL IN QUESTION...THOUGH TIMING APPEARS TO
BE AFTERNOON INTO THE LATE EVENING. NEXT SHORTWAVE TROF...CURRENTLY
CROSSING THE LOWER MISSISSIPPI RIVER VALLEY...WILL LIFT
NORTHEASTWARD AND PROVIDE THE LIFT FOR WIDESPREAD
SHOWERS/THUNDERSTORMS. GIVEN HEAVY RAINFALL IN THE NORTHERN ZONES
THE LAST FEW DAYS...FLASH FLOODING IS A GROWING CONCERN AND THIS
SET UP MAY NECESSITATE A FLASH FLOOD WATCH IF CONFIDENCE IN
LOCATION GROWS TONIGHT. HIGHEST THREAT AREAS FOR FLASH FLOODING
WOULD BE NORTHERN MOUNTAINS...GIVEN THEIR RECENT HEAVY RAINS.
BOUNDARY WILL STALL NEAR OR OVERHEAD THRU THE OVERNIGHT...
PROVIDING A FOCUS FOR CONTINUED PCPN AS NOCTURNAL LOW LEVEL JET
FEEDS MOISTURE...INSTABILITY...AND LIFT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
STORY FOR THE LONG TERM FORECAST WILL BE A FAIRLY CONSISTENT
WEATHER PATTERN. BERMUDA HIGH PRESSURE OVER THE ATLANTIC AND A
BROAD TROUGH OF LOW PRESSURE OVER THE CENTRAL UNITED STATES WILL
SET UP A LONG AND PERSISTENT SOUTHERLY FLOW FROM THE GULF OF
MEXICO STRAIGHT UP TO THE EAST COAST TO NEW ENGLAND. THIS WILL
BRING INCREASINGLY WARM AND HUMID AIR INTO THE AREA OVER THE
COURSE OF THE WEEK. BEING ON THE EAST SIDE OF THE TROUGH... BROAD
RISING MOTION WILL CREATE A FAVORABLE ENVIRONMENT FOR
PRECIPITATION... OFTEN IN THE FORM OF SHOWERS AND THUNDERSTORMS
EACH DAY.
MODELS IN GENERAL AGREEMENT ON A SURFACE WARM FRONT LOCATED
SOMEWHERE ACROSS NORTHERN NEW ENGLAND BY TUESDAY MORNING.
SOUTHERLY FLOW UP AND OVER THE WARM FRONT WILL LEAD TO WIDESPREAD
SHOWERS ON TUESDAY NORTH OF THE FRONT... AND A CHANCE OF A
THUNDERSTORM SOUTH OF IT. POSITIONING OF THE FRONTAL BOUNDARY
VARIES AMONG THE MODELS BUT IT SEEMS THE MOST LIKELY AREA OF
PRECIPITATION WILL BE IN NORTHERN AREAS.
SURFACE FRONT WASHES OUT AND/OR LIFTS TO THE NORTH ON WEDNESDAY.
HUMID AIR MASS IN PLACE IN COMBINATION WITH SUBTLE WAVES IN THE
MID LEVEL FLOW COULD LEAD TO AFTERNOON SHOWERS AND THUNDERSTORMS
ESPECIALLY IN THE MOUNTAINS. A SIMILAR SCENARIO PLAYS OUT ON
THURSDAY WITH EVEN WARMER TEMPERATURES. FOURTH OF JULY HIGH
TEMPERATURES WILL BE IN THE UPPER 80S WITH HIGH HUMIDITY.
BERMUDA HIGH SHIFTS WESTWARD BY FRIDAY AND INTO SATURDAY AS THE
LOW TO THE WEST WEAKENS AND RETROGRADES TO THE WEST. CANNOT RULE
OUT AN AFTERNOON SHOWER OR THUNDERSTORM AS THE HEAT AND HUMIDITY
CONTINUE... BUT THE ABSENCE OF ANY WELL DEFINED IMPULSE IN THE MID
LEVEL FLOW WILL KEEP RAIN CHANCES LOWER FOR THE WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE EVENING
OUTSIDE OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. CONDITIONS
WILL GO BACK DOWN TO IFR TONIGHT IN SHOWERS...FOG...AND LOW
CLOUDS. THIS MAY CONTINUE RIGHT THROUGH MONDAY.
LONG TERM...WILL LIKELY SEE IFR OR LOWER CONDITIONS IN RAIN AND
CLOUDS ON TUESDAY ESPECIALLY IN NORTHERN AREAS BEFORE SEEING AN
IMPROVEMENT TO VFR CONDITIONS. THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON THROUGH THE END OF THE WEEK... PRIMARILY OVER
INTERIOR LOCATIONS.
&&
.MARINE...
SHORT TERM...SCA FOR SEAS CONTINUES ON THE OCEAN WATERS THROUGH
TONIGHT. OTHERWISE...WINDS ARE NOT EXPECTED TO BE AN ISSUE.
LONG TERM...SOUTHWEST FLOW CONTINUES OVER THE WATERS AROUND
BERMUDA HIGH PRESSURE. THE PERSISTENT FLOW WILL ALLOW WAVES TO
BUILD SOMEWHAT... BUT WIND SPEEDS WILL NOT REACH SMALL CRAFT
ADVISORY LEVELS. WAVE HEIGHTS TEND TO BE OVERDONE IN THE MODELS ON
SOUTHWEST FLOW SO THE MODEL HEIGHTS WERE LOWERED A BIT. COULD
REACH 5 FEET IN THE EASTERN WATERS ON THE SOUTHWEST FLOW.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT MONDAY
FOR ANZ150-152-154.
&&
SYNOPSIS...LEGRO
NEAR TERM...LEGRO
SHORT TERM...LEGRO
LONG TERM...KIMBLE
AVIATION...KIMBLE/LEGRO
MARINE...KIMBLE/LEGROHazardous weather outlook, Jun 30, 3:11 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 311 PM EDT SUN JUN 30 2013 MEZ007>009-012>014-018>028-NHZ001>010-013-014-011915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 311 PM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW MAY PRODUCE GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A VERY MOIST AIR MASS WILL MOVE BACK INTO THE AREA ON MONDAY INTO TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AND LINGER INTO THE OVERNIGHT. THESE WILL BE CAPABLE OF VERY HEAVY RAINFALL...AND LOCALIZED FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-011915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 311 PM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:36 PM EDT | Areal Flood Advisory | GYX | Sullivan | 3 hr |
| Jun 30, 4:56 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Merrimack, Sullivan | 34 min |
| Jun 30, 5:49 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 41 min |
| Jun 30, 6:21 PM EDT | Flash Flood Warning | GYX | Belknap, Grafton, Merrimack, Sullivan | 3 hr |
| Jun 30, 7:42 PM EDT | Flash Flood Warning | GYX | Carroll | 3 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.